Does Low Dose Naltrexone (LDN) cause constipation?
It's funny that you brought that up, because today I had a patient, I was working with my nurse practitioner on a patient who complained of constipation with LDN. Now, opiates typically will cause constipation, and if you use a reversing agent, it usually does the opposite. They'll have bowel movements or maybe even diarrhea for a while. Like if you give an opiate addict who's overdosed on heroin, if you give them Narcan, they'll wake up pretty angry and they'll usually defecate on themselves.
The number of people I see that say LDN causes constipation are few and far between. But I'm sure it could happen. I mean, it's not a very common thing I see. And if you manage that, I would, number one, before I would lower the dose of LDN, possibly, or discontinue it until after we work up the gut.
So we need to find out what other root causes for the constipation. I would definitely check the thyroid, check the hormones, check RBC tag magnesium levels. I would look at the gut, I would do a microbiome assessment or GI mapping of their GI tract and address any deficiencies they had there as maybe causes for the constipation and maybe add a little magnesium citrate or oxide to help alleviate the constipation and then reimplement the LDN. Maybe start at a lower dose and titrate up slower.